[Tig] Macular degeneration, etc. caused by the blue-violet light of tablets, smartphones

Clark E Bierbaum clark at garnetdev.com
Sun Apr 20 01:07:23 BST 2014


I worried when I spent hours staring at a CRT and then went in a room where I loaded film on an x-ray machine (MK III and then Ursa.)

I think the folks on this list are concerned with artistry,  quality and professionalism to a degree that those on the other lists can only aspire to, we all give our clients our best.

Dave, hope you live long and prosper!  I'll never forget the weekend from hell after my Friday LASIK 13 years ago when I thought my color grading days were over, all good now!

Clark

Clark Bierbaum

Color Grading / Post Production Consultant

garnetcolor.com

clark at garnetcolor.com
704.488.2448
Charlotte, NC






On Apr 19, 2014, at 6:51 PM, Dave Pickett <pickettscharge at hotmail.com> wrote:

> Sohonet www.sohonet.co.uk sponsors the TIG.
> =====
> 
> 
> Thanks all for the thoughtful responses.
> 
> I think through all of this we need to remember that we are subjecting our precious eyes to new technology at every turn.  My symptoms are repeatable unfortunately but that at least offers a measure of scientific research.  I am as curious about this as bummed that it hurts me to look at a display that seems completely within spec for all others. 
> 
> I used the prescribed Crizal UV blocking lenses and was able to work pain free.  My optometrist said they were equivalent to 25 SPF for your eyes.  There is however a slight color shift when wearing them and that brings up a very tricky subject.  Can one claim to be providing color critical viewing when using protective lenses that induce a color shift?
> 
> My response would be no, yet a qualified no.  If you are knowingly introducing bias, however minimal, you are deviating from our core principles.  I highly respect the science behind accurate viewing environments.  I have also, however, graded in many variations of that theme.  Grey rooms, biege rooms, black and white rooms, PAL rooms, PAL monitors in NTSC facilities and vice versa.  Flickering 24p CRTs, flicker free CRTs, LCDs, Plasmas, projectors and even the occasional sunlight leak masked to a degree with curtains.  Through all of that variation I usually rely on two things.  My feel for imagery and the scopes.  For therein lies the truth.
> 
> Considering that my symptoms are repeatable, from two different panels, yet also alleviated with protective lenses leads me to think its the light...and me.  
> 
> My last thought to leave with the group is to pay attention to pain in this line of work.  I ignored repetitive stress pain in both arms and wrists and ended up having ulnar nerve transposition surgery after losing the use of my right arm.  My funny bone is now in the soft tissue of my right arm.  Many thanks to Don Packer and Finish Editorial in Boston for sticking with me through that tough time.  
> 
> Dave  
> 
> 
> From: carl at stopp.se
> Date: Fri, 18 Apr 2014 01:09:31 +0200
> Subject: Re: [Tig] Macular degeneration, etc. caused by the blue-violet light of tablets, smartphones
> To: js at grsv.com
> CC: pickettscharge at hotmail.com; tig at colorist.org
> 
> A friend of mine was doing some lengthy monitor calibration. And one of the converter boxes had an extremely bright blue led shining at him. And in the evening his eyes was burning. 
> Although. That was easy to fix with a piece of black tape. 
> The eye-pain lasted for a few days. But so far it hasn't come back. 
> 
> /Carl
> 
> 
> 
> 
> 
> 
> 
> --
> CARL SKAFFCOLORIST STOPP/POST PRODUCTION
> STOPP/STHLM
> ODENGATAN 104
> 113 22 STOCKHOLMOFFICE +46 8 507 035 00
> STHLM | NYC | LAWWW.STOPP.SE
> 
> Follow me on Instagram @Colorist_CarlSkaff
> 16 apr 2014 kl. 22:40 skrev Juan Salvo <js at grsv.com>:
> 
> 
> Hi Dave,
> 
> Sorry to hear about your troubles. It seems a bit presumptive to think that
> the OLED display was the cause. I've been using them for year(s) now
> 
> without any of these issues. I am however sympathetic to the general
> concept that the spectral composition of light can have physiological
> effects. I get classic migraines and can induce one pretty quickly by
> 
> shinning a bright b-y "white" LED in my eyes quickly. I had a similar
> nauseated feeling when viewing a 6-P laser projection demo recently... I
> suspect the difference in spectral distribution between my left and right
> 
> eye had an impact there. But it seems odd to have this side effect from
> OLED, as spectrally the blue isn't that far out there in the same way that
> other light sources might be.
> 
> 
> Out of the box the Sony OLEDs are quite bright... almost 200nits in memory
> serves. Not sure if perhaps the FSi was similarly bright out of the box...
> maybe the contributed to the strain?
> 
> 
> In any case, "allergic" reactions, as I'm sure you know, particularly
> environmental allergies, can be notoriously difficult to pin down. Could be
> just a bad luck coincidence you were using an OLED the days you were struck.
> 
> 
> Hope you figure it out.
> 
> Best,
> Juan
> 
> 		 	   		  
> _______________________________________________
> http://tig.colorist.org/wiki3
> To change subscription options, see http://tig.colorist.org/mailman/listinfo/tig



More information about the Tig mailing list